Health

Fentanyl Overdose: Symptoms And Treatment Of Drug Abuse

By  | 

Fentanyl is infamous for causing deaths and was responsible for the demise of pop artiste Prince. The drug is known to take thousands of lives all over the world each year, due to overdose.

The death toll due fentanyl overdose has risen alarmingly in recent years, with an 80 percent increase in the number of deaths from 2013 to 2014 alone. In this period, the drug was responsible for taking the lives of more than 5,000 people. Almost each time, the cause of death was an overdose of this synthetic drug.

What Is Fentanyl?

According to the Centers for Disease Control and Prevention (CDC), Pharmaceutical fentanyl is a synthetic opioid pain reliever, approved for treating severe pain, typically advanced cancer pain. It is a strong, man-made opioid and is used to provide relief from severe pain.

Fentanyl can be used as a patch or a lozenge and even through needles, as an intravenous drug. It is approximately 80 to 500 times stronger than morphine.

Fentanyl can be mixed with heroin illegally, providing an even stronger hit. This makes it more potent, as the risk of an overdose increases tenfold. An overdose or misuse of the drug can be life-threatening.

Patients are carefully instructed when they are required to administer fentanyl in their bodies. In case an abuse is detected, swift action should be taken to prevent the drug from having a detrimental effect.

Signs Of Fentanyl Abuse

Fentanyl’s extremely steep potency rate greatly enhances a risk of overdose. This is even more dangerous in case of individuals who inhale or snort substances bought from the streets and illegal markets.

Signs of fentanyl usage and abuse include confusion, sedation, nausea, euphoria, tendency to seek more drugs, constipation, respiratory ailments, tolerance towards the drug, a fake sense of security and wellbeing, dizziness, drowsiness and a withdrawal syndrome when the drug is discontinued.

Fentanyl abuse is sometimes hard to pinpoint, given the generic symptoms. Addictive behavior and drug-seeking tendencies may indicate the same though.

Fentanyl Overdose: The Symptoms

Drug abuse may easily crossover to drug overdose and given fentanyl’s high potency, patients may tend to overdose on it even after medical prescription.

The common overdose symptoms of fentanyl include dizziness, difficulty in speech, movement and thinking, confusion, bluish-colored lips, nausea, choking, reduction of pupils, low blood pressure, drowsiness, seizures, fainting spells, slow heart rate, a limp and unresponsive body, hyperventilation and in extreme cases – coma and death.

Even if it is medically prescribed, fentanyl can easily be absorbed by the body in large quantities. Therefore, doctors only prescribe this drug to patients who are in chronic pain. Even after prescription, the patient is closely monitored.



Treating An Overdose

Swift and immediate steps should be taken to treat a patient from fentanyl overdose. For starters, if the overdose has been caused due to a lozenge or a medical patch, the source should be instantly removed from the body.

This cuts off the flow of further drugs inside the systems. Post the elimination of the source, the doctors treat the drug as potent poison.

The patient’s stomach may have to be pumped, depending on when the drug was last consumed. This helps the body remove as much fentanyl as possible before it gets absorbed in the bloodstream.

Fentanyl is an extremely dangerous drug and patients should be cautious while intaking the same to avoid risks of overdose and subsequent death.

Leave a Reply

Your email address will not be published. Required fields are marked *